Syndrome of inappropriate antidiuretic hormone secretion associated with adult T-cell leukaemia/lymphoma



A 70-year-old Japanese woman presented with a two-month history of a right cervical mass, which had progressively increased in size, and a one-week history of a rash on her limbs and trunk. The results of her blood analysis were as follows: white blood cell count 14·1 x 109/l (54% neutrophils, 26% lymphocytes and 10% abnormal lymphocytes), haemoglobin concentration 126 g/l, platelet count 165 × 109/l, sodium 138 mmol/l, potassium 3·8 mmol/l, lactate dehydrogenase 1208 iu/l, C-reactive protein level of 18·0 mg/l and a positive antibody screen for human T-cell lymphotropic virus 1 (HTLV-1). Computed tomography scans showed bilateral cervical, axillary, intra-abdominal and inguinal lymphadenopathy. Bone marrow aspiration and trephine biopsy showed a lymphoid infiltrate. Immunohistochemical staining was positive for CD4, CD5, CD45 and CCR4, but was negative for CD79a and CD20. Southern blot analysis confirmed the monoclonal integration of HTLV-1 proviral DNA. Biopsy of a skin lesion on the trunk showed abnormal cells infiltrating the dermis (left). Most abnormal cells were positive for CD4 but negative for CD8. The diagnosis of acute adult T-cell leukaemia/lymphoma (ATLL) was made.

The patient was treated with low-dose oral etoposide (25 mg/day). On the second day of chemotherapy, she developed nausea, headache and general fatigue. Her serum sodium level had decreased to 129 mmol/l with a plasma osmolarity of 268 mOsm/kg/H2O, whereas her urine osmolarity was 650 mOsm/kg/H2O. She was euvolaemic and renal function tests were normal. Plasma antidiuretic hormone (ADH) was 33·0 pg/ml (normal range, 1·3–4·1 pg/ml), with no evidence of thyroid, adrenal or anterior pituitary dysfunction. The patient was diagnosed with syndrome of inappropriate antidiuretic hormone secretion (SIADH) and was treated with intravenous 0·9% saline, 1000 ml/day, together with a restricted fluid intake. Her symptoms resolved, sodium increased to 137 mmol/l and plasma ADH level decreased to 4·9 pg/ml within 7 d. Immunohistochemical analysis showed the lymphoma cells in the skin to be positive for ADH protein (right), confirming the suspected mechanism of SIADH resulting from chemotherapy-induced tumour lysis. This case provides evidence that the malignant cells in ATLL complicated by SIADH can be a source of ectopic ADH.